Advertisement

Alesse and Weight Gain

Although many women believe that birth control pills cause weight gain (and avoid them for this reason), recent studies indicate that they probably do not. If weight gain becomes a problem while you are taking Alesse, there are many things you can try, such as exercising more and eating a healthier diet. Your healthcare provider may have additional suggestions.

Does Alesse Cause Weight Gain?

Alesse® (levonorgestrel/ethinyl estradiol) is a prescription birth control pill. Although it is a commonly held belief that birth control pills cause weight gain, research has shown that weight gain is probably not a real side effect of Alesse (or of birth control pills in general).
(Alesse is equivalent to Aviane®, Lutera™, Falmina™, and Orsythia™ birth control pills. The information in this article also applies to these medications.)

What Does the Research Say?

Sometimes, apparent "side effects" of medications are not really side effects at all; they may simply be coincidences. For instance, many people who take any particular medication will experience headaches, and it may seem like the medication causes headaches.
However, this is most likely because headaches are common -- such "side effects" are probably completely unrelated to the medication. The best way to tell if any particular side effect is a real side effect is by comparing how frequently it occurs in people taking the medication, compared to similar people not taking the medication.
It is "common knowledge" that birth control pills cause women to gain weight. Many women stop taking birth control pills (or will not start taking them) because they blame their weight gain on them. However, recent studies indicate that birth control pills probably do not cause weight gain in most cases. Although women taking birth control pills often gain weight, it appears that this is not caused by birth control pills.
In studies, there were no significant differences in weight gain between women who took birth control pills and those who did not. While it may be convenient to blame weight gain on birth control pills, poor diet, inactivity, and other factors are probably the real causes of such weight gain.

More Headlines in Alesse and Weight Gain

‣ Suggestions for Dealing With Weight Gain While on Alesse
Last reviewed by: Kristi Monson, PharmD
Advertisement
9 Signs You May Have Hyperactive-Impulsive Type Adult ADHD